Proton pump inhibitor-induced hypomagnesemia complicated with serious cardiac arrhythmias. - GreenMedInfo Summary
Proton pump inhibitor-induced hypomagnesemia complicated with serious cardiac arrhythmias.
Expert Rev Cardiovasc Ther. 2019 May ;17(5):345-351. Epub 2019 May 20. PMID: 31092056
Steven G Chrysant
: Magnesium is the third most common intracellular ion after potassium and calcium and is an important element in the functions of the body, since it participates in more than 300 enzyme systems. It also, plays a significant role in the transport of calcium and potassium across the cell membranes and protects against cardiac arrhythmias and is useful for their treatment due to hypomagnesemia induced from the proton pump inhibitors (PPIs).: PPIs are used for the treatment of peptic ulcer disease (PUD) and gastroesophageal reflux disease (GERD), but have been associated with hypomagnesemia with serious cardiac arrhythmias including torsades de pointes (TdP). To better understand the magnitude of this problem, a Medline search of the English language literature was conducted from 2010 to 2018 and 35 papers with pertinent information were selected.: The review of these papers suggests that PPIs cause hypomagnesemia, which could be associated with serious cardiac arrhythmias including TdP. However, its incidence is not very common considering the millions of people taking PPIs, but the FDA has advised the physicians to be watchful about this serious adverse effect of PPIs and check the magnesium levels before initiation of PPI treatment.